I was an Airborne Infantryman and a Combat Medic. Jumping out of airplanes brought me to this point.
I had bilateral open hip surgeries in late 2012 while I was in the military.
I got out on a medical retirement after almost 10 years of service in OCT 2014. I have been struggling with pain management since the surgeries in 2012.
I took Tramadol back in 2012-2013, but those turned out to be very bad for me. I loved to take them, they made me feel good, I got addicted, and I had issues coming off.
No other narcotic/opioid has ever done that to me.
SO HERE WE GO....
I was on 100 mg hydrocodone daily, with no pain relief after 6 months.
The next move was morphine sulphate extended release, 60mg BID, with 6 tabs of the 10mg hydrocodone. The morphine made me crazy as , I mean insane. I thought my wife was cheating on me, and that everyone was out to get me. I don't know, so don't ask. And I developed some crazy acne/rash all over my body.
We quickly stopped the Morphine, and my wife asked my provider to taper me off of pain meds. The provider came up with some ridiculous taper that lasted only two weeks, and she didn't prescribe any additional medications to help with withdrawals. The first step was 9 tabs of 10mg Hydrocodone for three days. I was withdrawing for those three days something fierce. The next move was 6 tabs a day (you see where this is going?) for three days. NO BUENO.
I just showed up at her office and let her know that I am not doing it. I have severe hip and back pain, and I am not going to go through withdrawals just to see where my pain lands. On day 4 of this, I was already unable to walk down the 4 steps at my house.
So, she prescribed the 25mcg/h duragesic (fentanyl patch) and up to 6 hydrocodones a day.
Now, I need those hydrocodones for the pain relief, but I only took them for the first couple of days. I wanted to give the patch a chance to see where I am at. And my pain is still about a 7-8/10, so I have requested a bump in the patch dosage. I think 50mcg/h will knock the pain down to at least a 5/10, which is good enough for me. And if that is the case, then I can just keep the hydrocodone for when it gets too bad. I don't want to keep slamming that Tylenol through my liver.
They gave me a home Narcan kit, and having been a medic I have no problem figuring out how to use it.
How long does it take for tolerance to build?
What happens when I have nowhere else to move up to as far as pain meds?
How will I know that the patch has leaked too much and I need to rip it off or use the Narcan? (they made me paranoid by giving me that kit)
Is alcohol ok?
Can I take it off when I go to sleep and put it back on?
Can I stretch them out to 4 days, so I can have a few extra in case something happens with my refills? (the VA mails the  to me)
I would also like to hear any anecdotal evidence to their effectiveness and/or harmfulness.
Nobody on the forum is medically qualified or permitted to give advice any responses will be based on members personal experiences only
US Army Disabled Veteran